Dr. Tepper on Medication Overuse Headache

Headache Toolbox

Medication Overuse Headache

Authors

·         Deborah Tepper MD

    

·        The search for help from migraine's throbbing, sick feeling can be powerful motivation to take medication to relieve the pain, as-needed or acute medication. Initially, this use of acute medication may work, that is it gets rid of the pain, and one can go back to doing the activities of the day. However, in some people with migraine, over the course of months with repeated use, the medicine does not work as well. There can be less pain relief, and the dose may need to be repeated or increased in frequency to be effective. The headaches can happen more often.

This is a trap, called Medication Overuse Headache, and it is easy to fall into. Medication Overuse Headache, or MOH or Rebound Headache is a change from migraine in separate attacks with days of no headache to headache more often than not. Headache more often than not in migraineurs is also called Chronic Migraine. When people change to Chronic Migraine by taking acute medication too often, that form of Chronic Migraine is MOH.

MOH is common in migraineurs, and fortunately is fixable with some education and a plan. The International Classification of Headaches Disorders, a kind of dictionary of headache diagnoses, defines medication overuse headache as head pain occurring on 15 or more days per month that develops because of using pain relief medications 10–15 days per month for at least 3 months. Acute medications, as-needed for headaches, such as triptans taken more than 10 days per month, barbiturate compounds such as butalbital, (brand names Fioricet, Fiorinal, Esgic) taken 5 days per month, or any narcotic in any dose taken 8 days per month, can result in medication overuse headache. Any mixture of these medications taken frequently can also result in the same problem. Because keeping tabs on migraine pain medication intake over the course of a month can be difficult, a rule of thumb is to restrict acute medications of any kind, or in any combination, to no more than 9 days per month or 2 days per week.

Many of the headaches experienced with medication overuse lose their migraine-like qualities. They may be nonthrobbing, dull, constant, and resemble tension-type headaches. The daily or near daily headaches of MOH can vary from a lower intensity with little or no light and noise sensitivity, to full blown migraine-like headaches. Nausea may not be present on lesser pain days, but can be severe on other days. There is a temptation to treat these lower pain days with over-the-counter pain relievers and save the stronger prescription medications for the worse migraines days, and this only adds to problem of medication overuse by increasing the total amount of acute medicines.

MOH pain can spread in location, and often extends to the back of the head, neck, and upper back. A person with medication overuse can experience pain to even light touch of the head, neck, and body, a phenomenon called allodynia, with an experience similar to fibromyalgia. Allodynia means that experiences that are not painful, such as light, noise, smells, or touch are felt as painful, and this is common in MOH and Chronic Migraine. There may be more irritability, depression, anxiety, and difficulty sleeping with the ongoing pain.

What is going on with the brain during this state of heightened and spreading pain? Recent access to precise imaging with functional Magnetic Resonance Imaging shows that there can be changes in the pain processing areas of the brain with ongoing overuse of acute medications. The good news is that these changes are reversible, particularly if the intake of acute medications is reduced as soon as possible. No one is sure when these changes become more difficult to treat, but the ability to return to migraine with days off, so-called Episodic Migraine, can be made more difficult by the number of years someone has been in MOH and by the type of drugs used. For example, it may be harder to return to Episodic Migraine with overuse of narcotics or opioids.

The good news is that MOH typically gets better and people go back to Episodic Migraine once the acute medication use is lowered to an acceptable frequency. Because barbiturates and opiates particularly worsen existing migraine disorders, it is recommended that these be discontinued or weaned completely, and that more acceptable migraine medications such as triptans and/or nonsteroidal anti-inflammatories be used instead within the 2 day per week/9 days per month limits.

No migraineur sets out to fall into medication overuse. It happens because of the frequency and severity of the headache days. For this reason, it is not enough to just plan to stop the acute medications. Most often a plan is also needed for prevention of migraine, to reduce the number of days of headache. This can be started immediately to help ease out of the cycle of taking too much medication, a wean. Typical migraine preventives can be certain blood pressure medications such as beta-blockers or those targeting angiotensin receptors, antidepressants from the tricyclic or serotonin norepinephrine re-uptake family, antiepileptic medications such as topiramate, or onabotulinumtoxin A (brand name Botox).

So, the plan for MOH is:

·         First, try to avoid the change into daily headache by limiting acute medications.

·         Second, if already in MOH with daily or near daily headache, seek out a provider who is comfortable in helping you craft a plan to reverse the problem.

·         Third, the plan always involves a complete wean of the overused acute medications.

·         Fourth, the plan usually involves at least one preventive medication.

·         Finally, the plan allows for treatment of severe headache days, but not more than twice weekly. This entire plan may take many months to complete, but it will be worth it.

Are there risks that make it more likely that someone will develop MOH? There may be genetic links, such as having a parent who uses a lot of acute medication, which may increase the risk. In addition, starting off with many headache days is clearly a risk for what is referred to as transformation to MOH. Obesity, a large amount of caffeine per day, severe nausea during migraine attacks, and poorly effective acute medications also increase this risk. Having depression and/or anxiety may increase the probability of medication overuse in a migraineur.

For most people, medication overuse headache is a reversible headache disorder that, after restricting acute medication, along with using effective preventive treatment, can result in a migraineur returning to a baseline headache pattern or better, without lasting damage. Frequently the accompanying spreading pain, depression, anxiety, and sleep disorders improve as headache frequency decreases. Remembering the rule of using acute treatment no more than 2 days per week, or 9 days per month, will keep one out of that pitfall again.

·         Deborah Tepper, MD

·         Harvard Beth Israel Deaconess

·         Sandwich, MA, USA